20mg prednisolone

Wonder if anyone can advise. I am off to Italy in a few days (earthquakes allowing) and my rheumy agreed to give me a course of steroids to help with pain whilst away. I have only just noticed he had given me two weeks supply of 20mg a day. I thought this was quite high but also no weaning off process. Can you take 20mg for two weeks then just stop? I am going to try and check with gp but know you are a mine of knowledge. Also can I not drink any alcohol? I am going to Italy! Thank you!

17 Replies

oldestnewest
  • I would call NHS phoneline fir advice ( generally it's on your out of hours phoneline message)

    I've had periods of high steroids with no weaning but I think it depends on how much how often etc . So I would definitely call the NHS line or any pharmacy that Is open today x

    Enjoy your holidays!

  • Thank you. I will do that. X

  • Hi I'm a nurse, You can take high dose Prednisolone for 3 weeks before you have to start weaning off, so you will be fine on the 20mgs for 2 weeks, a very considerate Rheumatologist wanting to ensure you have a good holiday. I would only be concerned if you have been on steroids for a long period, and only weaned off a short time ago, then your adrenal glands may still be recovering, but otherwise you will be fine. Have a lovely time in Italy 😃

  • Thank you! I have been on and off steroids for a few years but now avoid them long term. This is a short 'fix' to help me enjoy my holiday. I am so lucky to have people like you on here! I feel much happier now. X

  • Your welcome ⛱

  • Take 20mg for the first week then reduce down to 10mg the second week then you can stop i believe,Check with your dr first.xxxxx

  • Thanks sylvi I was considering that but have now been fortunate enough to get a reply on here from a nurse! So looks like you can go two weeks without needing to wean off! That is interesting and very helpful to remember. You can in fact go three weeks and just stop. I phoned 111 NHS and they didn't know and is getting someone to call me back. Then I got the lovely nurse answer my query so 111 is a bit of a let down in this case. X

  • Anything less than 3 weeks worth of corticosteroids (prednisolone, deflazacort etc) can be stopped abruptly is generally the rule as your body hasn't had time to become dependent or become adrenally compromised. If you're unsure or it doesn't state on your personal directions label on the box I'd ask the Pharmacist who dispensed them for you. I hope they do the trick & you're able to enjoy your hols. As far as drinking is concerned that's really up to you & if any of your other meds recommend avoiding or limiting alcohol but pred & alcohol can both hit your liver. If your levels are ok & as it's only a short course I shouldn't think the odd one will make much of a difference but I'm a wuss, particularly on holiday & I don't drink! Again, ask if you're unsure. x

  • Thank you. Its great getting advice on here and so quick! As for drinking well I don't drink normally but do enjoy a glass or two of Merlot when I want to relax. My sister in Italy also likes her wine so I guess I will just have to be sensible and not overdo it. I seem to cope OK with wine and methotrexate when I have the odd glass. I usually fall asleep after 2 glasses. Thanks for your kind advice. You always respond so clearly and sensibly. Xxx

  • Thank you for your kind words. What I'd do is just be more careful the day before & the day you take (or inject) MTX & the day after but that's me! Just don't let it spoil your hols worrying, they're for relaxing & I hope you enjoy catching up with your sister. I love Italy, very jealous!! x

  • Yes I will do that. I am feeling anxious about going away after so long but am sure it will be wonderful. My nephew plans a trip to drive along Amalfi coast and my sis and I are spending 3 days in Roma. It will be a great 12 day break! Don't be jealous! Well just a little bit! Xxx

  • Haha! Never been that far down but I'm sure it will be delightful. Enjoy the break, you'll be fine, & take some pics to share with us? x

  • OK I will! X

  • Depends how you normally cope with coming off them. I have had a few short courses of 3 days of 20mg then 3 of 10mg, 3 of 5mg and stop but my body finds the 5mg to zero a big step so the last time I had a couple of days at 2mg and couple at 1mg and it copes much better. Farm

  • Yes we are all different. I think I have been OK in past so am going to just stop after two weeks. It is acceptable. But I can see how you need to take it more slowly. Our bodies react in such different ways. Thank you very much for your insight as it all helps me decide. Xx

  • We can't give you medical advice....but...do not just stop steriods!!!

    Enjoy Italy!!!! Wow Italy!!!

    PS. I'm not a nurse, I sell beer for a living...maybe phone your GP?

  • Beer? What fun! A nurse actually replied to my query on here and I am happy about steroid dilemma now. No time to ring gp.

    Thank you! I am excited and can't believe I am going! Yes Wow Italy! :-) x

You may also like...